Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 95, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 23, 2012, 2:33 PM EDT for 4 counties in North Carolina. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2012, 2:33 PM EDT (18:33 UTC)
- Expired
- May 23, 2012, 3:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:07 PM EDT | HAIL 0.75 | 8 W Pope Afb, NC | DIME SIZE HAIL |
| May 23, 3:18 PM EDT | HAIL 0.75 | 1 Se Fort Bragg, NC | PENNY SIZE HAIL |
| May 23, 3:37 PM EDT | HAIL 1 | 5 Sw Pineview, NC | NICKEL TO QUARTER SIZE HAIL ONGOING AT MCKOY TOWN ROAD AND CHATMAN LANE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:44 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872
WUUS52 KRAH 231833
SVRRAH
NCC051-085-093-125-231930-
/O.NEW.KRAH.SV.W.0095.120523T1833Z-120523T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT WED MAY 23 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HOKE COUNTY IN CENTRAL NORTH CAROLINA
NORTHWESTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
EAST CENTRAL MOORE COUNTY IN CENTRAL NORTH CAROLINA
SOUTHWESTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 330 PM EDT
* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES WEST OF POPE AFB...OR 7 MILES WEST OF
FORT BRAGG...MOVING NORTHEAST AT 20 MPH. QUARTER SIZED HAIL IS
LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
POPE AFB...FORT BRAGG...
SPRING LAKE...
PINEVIEW...
TIMBERLAKE...ANDERSON CREEK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
&&
LAT...LON 3504 7918 3514 7926 3525 7925 3543 7906
3537 7891 3522 7876 3500 7904
TIME...MOT...LOC 1833Z 219DEG 17KT 3516 7912
$$
BLAES3 follow-up statements
639
WWUS52 KRAH 231849
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
249 PM EDT WED MAY 23 2012
NCC051-085-093-125-231930-
/O.CON.KRAH.SV.W.0095.000000T0000Z-120523T1930Z/
HOKE NC-CUMBERLAND NC-MOORE NC-HARNETT NC-
249 PM EDT WED MAY 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN HARNETT...EXTREME SOUTHEASTERN MOORE...NORTHWESTERN
CUMBERLAND AND NORTHEASTERN HOKE COUNTIES...
AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR POPE
AFB...OR 7 MILES NORTHWEST OF FORT BRAGG...MOVING NORTHEAST AT 15
MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... SPRING LAKE...
PINEVIEW...TIMBERLAKE...ANDERSON CREEK AND OLIVIA.
THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3504 7918 3516 7920 3531 7919 3543 7906
3537 7891 3522 7876 3500 7904
TIME...MOT...LOC 1849Z 207DEG 12KT 3521 7909
$$
BLAES631
WWUS52 KRAH 231909
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
309 PM EDT WED MAY 23 2012
NCC093-231918-
/O.CAN.KRAH.SV.W.0095.000000T0000Z-120523T1930Z/
HOKE NC-
309 PM EDT WED MAY 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HOKE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3507 7909 3516 7910 3517 7910 3517 7915
3520 7919 3531 7919 3543 7906 3537 7891
3522 7876 3503 7901
TIME...MOT...LOC 1908Z 207DEG 12KT 3527 7905
$$
NCC051-085-125-231930-
/O.CON.KRAH.SV.W.0095.000000T0000Z-120523T1930Z/
CUMBERLAND NC-MOORE NC-HARNETT NC-
309 PM EDT WED MAY 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN HARNETT...EXTREME SOUTHEASTERN MOORE AND
NORTHWESTERN CUMBERLAND COUNTIES...
AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
PINEVIEW...OR 9 MILES NORTH OF FORT BRAGG...MOVING NORTHEAST AT 15
MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... MOUNT PLEASANT...
OVERHILLS...TIMBERLAKE...ANDERSON CREEK AND OLIVIA.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
LAT...LON 3507 7909 3516 7910 3517 7910 3517 7915
3520 7919 3531 7919 3543 7906 3537 7891
3522 7876 3503 7901
TIME...MOT...LOC 1908Z 207DEG 12KT 3527 7905
$$
BLAES394
WWUS52 KRAH 231929
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT WED MAY 23 2012
NCC051-085-125-231939-
/O.EXP.KRAH.SV.W.0095.000000T0000Z-120523T1930Z/
CUMBERLAND NC-MOORE NC-HARNETT NC-
329 PM EDT WED MAY 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARNETT...EXTREME
SOUTHEASTERN MOORE AND NORTHWESTERN CUMBERLAND COUNTIES EXPIRES AT
330 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING
WILL BE ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.
LAT...LON 3507 7909 3516 7910 3517 7910 3517 7915
3520 7919 3531 7919 3543 7906 3537 7891
3522 7876 3503 7901
TIME...MOT...LOC 1929Z 207DEG 12KT 3527 7914
$$
BLAESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:21 AM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 23, 10:21 AM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1021 AM EDT WED MAY 23 2012 .SYNOPSIS... AN AREA OF LOW PRESSURE WILL DRIFT EAST ACROSS OUR REGION TODAY... KEEPING THE WEATHER UNSETTLED. HIGH PRESSURE WILL BUILD IN FROM THE OHIO VALLEY REGION THIS WEEKEND BRINGING HOTTER AND DRIER CONDITIONS. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1015 AM... STRONGER (15 TO 20 KNOTS AT 925 MILLIBARS) WINDS LOCATED OVER EASTERN NORTH CAROLINA THIS AFTERNOON AS A BROAD LOW PRESSURE CENTER OVER THE MOUNTAINS OF NORTH CAROLINA AND TENNESSEE FILLS DURING THE DAY. AN UPPER LEVEL LOW WILL SLOWLY CROSS CENTRAL NORTH CAROLINA TODAY DRAGGING A COLD POOL OF MINUS FIFTEEN CELSIUS 500 MILLIBAR AIR ACROSS EASTERN NORTH CAROLINA DURING PEAK HEATING. THE BEST DEEP MOISTURE IS LOCATED NEAR THE VIRGINIA BORDER. 700 MILLIBAR FLOW IS QUITE DIVERGENT THIS AFTERNOON AND IS PERHAPS THE PRIMARY FACTOR IS DEVELOPING NEAR SURFACE LIFT OTHER THAN AFTERNOON HEATING. THE ABOVE DYNAMICS INDICATE ROUGHLY GOLDSBORO TO ROANOKE RAPIDS WOULD BE THE FAVORED AREA FOR A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON. THE PRIMARY THREAT WOULD BE QUARTER SIZED HAIL AND DAMAGING DOWNBURST WINDS. LESSER CHANCES FOR SEVERE WEATHER WILL STRETCH WEST TO THE TRIAD. LEAST COVERAGE IS EXPECTED IN THE SOUTH PIEDMONT. EXPECTING LOW STRATUS TO CLEAR FROM THE SOUTH DURING THE MORNING AND SEE NO REASON WE CANNOT APPROACH FULL SUN HIGH TEMPERATURES... THOUGH AMPLE CLOUDS NEAR FOUR TO FIVE THOUSAND FEET EXPECTED DURING THE AFTERNOON. LOW 80S THIS AFTERNOON IN THE NORTHWEST PIEDMONT WITH MID 80S ELSEWHERE. 700 MILLIBAR FLOW WEAKENS AND BECOMES NEUTRAL TO MILDLY CONVERGENT AS 500 MILLIBAR TEMPERATURES WARM. EXPECTING MOST CONVECTION TO END DURING THE LATE EVENING HOURS. SOME LOW STRATUS AND FOG TO RETURN TONIGHT. ANOTHER MILD NIGHT WITH LOW TEMPERATURES IN THE LOW TO MID 60S. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... AS OF 155 AM WEDNESDAY... MODELS ARE IN GOOD AGREEMENT ON THE UPPER TROUGH AXIS BEING NORTH OF THE CWA THURSDAY AS THE 500 MILLIBAR LOW SHEAR OUT ACROSS VA. HOWEVER...THE LOW LEVEL AIR MASS WILL RELATIVELY UNCHANGED AND MODELS SHOW A TRAILING 300MB TROUGH CROSSING THE AREA DURING THE DAY. THE PASSAGE OF THIS SHALLOW UPPER DISTURBANCE IN CONJUNCTION WITH AFTERNOON INSTABILITY SHOULD PROMOTE CONVECTION THURSDAY AFTERNOON...MAINLY OVER THE EAST. THE MID LEVELS WILL BE MUCH DRIER..HOWEVER...SO WE WILL KEEP POPS AROUND 30 PERCENT IN EAST. HIGHS AGAIN IN THE LOW TO MID 80S. FOR THURSDAY NIGHT: THE VERY WEAK MID LEVEL TROUGH EXTENDING FROM PA THROUGH VA INTO NC WILL CONTINUE LIFTING TO THE NORTHEAST WHILE DRIER AIR NOW OVER THE GULF STATES GRADUALLY SPREADS UP INTO NC. AT THE SURFACE... HIGH PRESSURE CENTERED JUST OFF THE CANADIAN MARITIMES WILL NOSE SOUTHWESTWARD THROUGH CENTRAL NC AS BROAD INVERTED TROUGHING DEVELOPS JUST OFF THE SOUTHEAST COAST. EXPECT A DIMINISHING OF REMAINING ANY ISOLATED SHOWERS OVER THE NRN/ERN CWA AS WE LOSE MOISTURE... HEATING... AND DYNAMIC SUPPORT. AS THE NARROW SURFACE RIDGING SHARPENS... THE FURTHER WEAKENING OF SURFACE FLOW COMBINED WITH RESIDUAL MOISTURE FLUX FROM THE WET GROUND... STABILIZING LOW LEVELS... AND DRYING JUST ALOFT TO MAXIMIZE RADIATIONAL COOLING WILL CREATE PRIME CONDITIONS FOR WIDESPREAD FOG AND STRATUS. LOWS IN THE MID 60S. FOR FRIDAY/FRIDAY NIGHT: THE WEAK MID LEVEL TROUGH AXIS SHIFTS FURTHER EAST OUT OVER THE WRN ATLANTIC BUT CONTINUES TO EXTEND BACK ACROSS FL... WHILE THE MID LEVEL RIDGING DEVELOPING FROM EAST TX THROUGH THE LOWER MISS VALLEY WILL STRENGTHEN TO A CLOSED ANTICYCLONE CENTERED NEAR MEMPHIS BY FRIDAY NIGHT. HIGH PRESSURE DOMINATES IN THE LOW LEVELS AS WELL... WITH SURFACE TO 850 MB RIDGING EXTENDING ACROSS NC. THE STEADY HEIGHT RISES AND WARMING/DRYING/STABILIZATION ALOFT ALONG WITH THE ABSENCE OF DEEP MOISTURE WILL PRECLUDE ALL BUT THE MOST ISOLATED CONVECTION IN NC... AND EVEN THIS SHOULD BE RESTRICTED TO COASTAL AREAS (NEAR THE LINGERING DIFFUSE MID LEVEL SHEAR ZONE) AND OVER THE HIGHER TERRAIN. WILL KEEP THE CENTRAL NC FORECAST DRY. HIGHS IN THE MID TO UPPER 80S AND LOWS MOSTLY IN THE MID 60S. -GIH && .LONG TERM /FRIDAY THROUGH TUESDAY/... AS OF 250 AM WEDNESDAY... HOT AND GENERALLY DRY WEATHER IS EXPECTED THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THE CENTER OF THE MID LEVEL ANTICYCLONE IS EXPECTED TO DRIFT FROM AROUND MEMPHIS LATE FRIDAY NIGHT TOWARD THE EAST... TO THE SOUTHERN APPALACHIANS SUNDAY NIGHT. STACKED RIDGING WILL CONTINUE TO EXTEND TO THE LOW LEVELS... RESULTING IN LITTLE MORE THAN SOME CONVECTIVE CLOUDS IN THE AFTERNOON AS WE LACK MOISTURE AND ANY MECHANISMS TO FORCE LIFT. ISOLATED STORMS ARE EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN EACH AFTERNOON THROUGH MONDAY... BUT THE WEAK STEERING SHOULD KEEP THESE FROM DRIFTING INTO THE NORTHWEST PORTIONS OF THE FORECAST AREA. THE MID LEVEL RIDGE BEGINS TO SLOWLY BREAK DOWN AS IT DRIFTS ACROSS THE CAROLINAS MONDAY/TUESDAY BUT SHOULD REMAIN AREALLY EXPANSIVE... HOLDING OVER THE SOUTHEAST STATES. THE CENTER IS EXPECTED TO PUSH OFF THE CAROLINA COAST TUESDAY AS A PORTION OF THE WESTERN U.S. TROUGH LIFTS INTO SOUTH CENTRAL CANADA... AND THIS ADJUSTMENT RESULTS IN A FASTER MID LEVEL FLOW BECOMING ZONAL ACROSS THE NORTHERN HALF OF THE CONUS. THIS SOUTHWARD BUMP IN THE WESTERLIES TOWARD NC WILL HELP PUSH A SURFACE FRONT SOUTHWARD TOWARD NC TUESDAY... HOWEVER IT IS UNLIKELY TO PUSH ALL THE WAY INTO THE STATE BY LATE TUESDAY. NEVERTHELESS... INCREASING SOUTHWESTERLY AND WESTERLY LOW LEVEL FLOW AND SLOWLY FALLING HEIGHTS ALOFT SHOULD RAISE OUR CHANCES FOR LATE DAY SHOWERS AND STORMS ON TUESDAY. THICKNESSES WILL MOST CERTAINLY REMAIN ABOVE NORMAL OVER CENTRAL NC... QUESTION IS HOW MUCH... GIVEN THAT THE GFS HAS VALUES ABOUT 10 METERS ABOVE NORMAL WHILE THE STRONGER ECMWF (12Z/22 RUN) BRINGS THEM UP TO 25-30 METERS ABOVE NORMAL BY MONDAY. WILL NOT STRAY MUCH FROM THE EARLIER FORECAST BUT THIS PATTERN DOES SUPPORT HIGHS AT LEAST IN THE UPPER 80S TO LOWER 90S THROUGH MONDAY... WITH A SUBTLE DIP TO THE MID-UPPER 80S TUESDAY WITH INCREASING CLOUDS. -GIH && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... AS OF 730 AM WEDNESDAY... CEILINGS AND VSBYS ARE HIGHLY VARIABLE ACROSS CENTRAL NC THIS MORNING...RANGING FROM LIFR AT KFAY AND KRWI...TO IFR AT KINT AND KGSO....AND VFR AT KRDU. STRATUS AND FOG SHOULD QUICKLY THIS MORNING AND ALL SITES SHOULD BE VFR BY 15Z. ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED AFTER 18Z AND THE UPPER LOW MOVES OVER THE AREA AND INTERACTS WITH THE PEAK AFTERNOON HEATING. THE BEST COVERAGE OF STORMS IS EXPECTED TO BE OVER NORTHERN PORTIONS OF CENTRAL NC...AND THUS CONFIDENCE IN CONVECTION NEAR TERMINALS IS HIGHEST AT KRDU AND KRWI. HOWEVER... STORMS WILL BE POSSIBLE AT ALL TERMINALS. SHOWERS AND STORMS WILL WEAKEN AND MOVE OFF TO THE NORTH LATE THIS EVENING...WITH STRATUS AND FOG POSSIBLE THURSDAY MORNING. OUTLOOK... STRATUS AND FOG WILL BE POSSIBLE THURSDAY MORNING...WITH SOME SHOWERS AND STORMS ON THURSDAY AFTERNOON...ALTHOUGH THE COVERAGE SHOULD BE LESS THAN PREVIOUS DAYS. HIGH PRESSURE WILL MOVE IN FOR THE END OF THE WEEK AND REMAIN OVERHEAD INTO EARLY NEXT WEEK. AVIATION CONDITIONS SHOULD REMAIN LARGELY VFR DURING THIS TIME. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS... NEAR TERM... SHORT TERM...GIH LONG TERM...GIH AVIATION...SMITH
Hazardous weather outlook, May 23, 8:59 AM EDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 859 AM EDT WED MAY 23 2012 NCZ010-011-026>028-041>043-077-078-085-086-088-089-241300- WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-HARNETT- WAYNE-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 859 AM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE DAMAGING DOWNBURST WINDS AND QUARTER SIZED HAIL. FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY MANY OF THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. NCZ007>009-021>025-038>040-073>076-083-084-241300- PERSON-GRANVILLE-VANCE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM- DAVIDSON-RANDOLPH-CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND- 859 AM EDT WED MAY 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WITH THESE STORMS WILL BE FROM LOCALLY HEAVY RAIN... SMALL HAIL... AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 23, 9:26 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
926 AM EDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND DMG 1 WNW WINSTON-SALEM 36.11N 80.28W
05/22/2012 FORSYTH NC PUBLIC
TREE DOWN ON BUENA VISTA ROAD
&&
EVENT NUMBER RAH1200280
BLAESLocal storm report, May 23, 9:28 AM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
928 AM EDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM TSTM WND DMG 1 NW WINSTON-SALEM 36.11N 80.28W
05/22/2012 FORSYTH NC PUBLIC
TREE DOWN ON ROBINHOOD ROAD
&&
EVENT NUMBER RAH1200281
BLAESLocal storm report, May 23, 9:31 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
931 AM EDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND DMG 1 NW WINSTON-SALEM 36.11N 80.28W
05/22/2012 FORSYTH NC PUBLIC
TREE DOWN ON ROBINHOOD ROAD
&&
CORRECTED EVENT TIME
EVENT NUMBER RAH1200281
BLAESLocal storm report, May 23, 9:32 AM EDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
932 AM EDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL EAST ROCKINGHAM 34.91N 79.77W
05/22/2012 E1.00 INCH RICHMOND NC PUBLIC
QUARTER SIZED HAIL
0159 PM HAIL ROCKINGHAM 34.94N 79.76W
05/22/2012 E0.75 INCH RICHMOND NC PUBLIC
DIME SIZED HAIL
0243 PM HAIL 6 E OLIVIA 35.37N 79.01W
05/22/2012 E0.75 INCH HARNETT NC PUBLIC
PENNY SIZED HAIL
0245 PM HAIL 6 E OLIVIA 35.37N 79.01W
05/22/2012 E0.75 INCH HARNETT NC PUBLIC
0322 PM TSTM WND DMG 2 E SEAGROVE 35.54N 79.74W
05/22/2012 RANDOLPH NC TRAINED SPOTTER
10 FOOT SECTION OF A 10 INCH DIAMETER TREE SAWED OFF
OFF OF HIGHWAY 22.
0330 PM HAIL 4 E ROSEBORO 34.96N 78.44W
05/22/2012 E0.75 INCH SAMPSON NC PUBLIC
DIME SIZED HAIL
0405 PM HAIL 4 N GOLDSTON 35.65N 79.33W
05/22/2012 E1.00 INCH CHATHAM NC PUBLIC
DIME TO QUARTER SIZED HAIL... LASTED FOR ABOUT 10
MINUTES
0405 PM HAIL 2 ENE DUNN 35.32N 78.59W
05/22/2012 E1.00 INCH HARNETT NC FIRE DEPT/RESCUE
1 INCH HAIL ON CAROLINA DRIVE
0414 PM HAIL 3 SSW BENSON 35.34N 78.56W
05/22/2012 E0.88 INCH HARNETT NC PUBLIC
DIME TO NICKEL SIZED HAIL
0418 PM HAIL 4 SSE BENSON 35.33N 78.52W
05/22/2012 E0.75 INCH JOHNSTON NC PUBLIC
DIME SIZED HAIL
0427 PM HAIL 6 NE SPIVEY'S CORNER 35.32N 78.46W
05/22/2012 E1.00 INCH JOHNSTON NC PUBLIC
QUARTER SIZED HAIL
0435 PM HAIL 4 SSE FOUR OAKS 35.40N 78.39W
05/22/2012 E1.00 INCH JOHNSTON NC PUBLIC
QUARTER SIZED HAIL
0435 PM HAIL 3 W STEDMAN 35.01N 78.75W
05/22/2012 E0.50 INCH CUMBERLAND NC PUBLIC
HALF INCH HAIL HAIL REPORTED AT HE FOOD LION AND FAMILY
DOLLAR
0438 PM HAIL 6 SSE FOUR OAKS 35.37N 78.37W
05/22/2012 M1.00 INCH JOHNSTON NC AMATEUR RADIO
QUARTER SIZED HAIL REPORTED AT US HIGHWAY 701 AND
STRICKLANDS CROSSROADS
0450 PM HAIL 7 SSE FALCON 35.10N 78.62W
05/22/2012 E1.00 INCH SAMPSON NC PUBLIC
MOSTLY PENNY SIZE HAIL WITH SOME HAIL STONES AS LARGE
AS QUARTERS
0523 PM HAIL PRINCETON 35.47N 78.16W
05/22/2012 E1.00 INCH JOHNSTON NC PUBLIC
QUARTER SIZE HAIL AT CENTER STREET AND DONNIE JONES
BLVD
0525 PM HAIL 3 SSE MICRO 35.52N 78.19W
05/22/2012 E0.75 INCH JOHNSTON NC PUBLIC
HAIL COVERED THE GROUND... STONES AS LARGE AS PENNY
SIZE
0534 PM HAIL 2 NE GORMAN 36.07N 78.79W
05/22/2012 E1.00 INCH DURHAM NC LAW ENFORCEMENT
POLICE OFFICER REPORTS QUARTER SIZED HAIL COVERING THE
GROUND ON I85
0550 PM HAIL 4 S BUTNER 36.08N 78.76W
05/22/2012 E0.75 INCH GRANVILLE NC PUBLIC
PENNY SIZED HAIL
0732 PM TSTM WND DMG 2 SW NEW LONDON 35.42N 80.24W
05/22/2012 STANLY NC DEPT OF HIGHWAYS
TREE DOWN ON OLD SALISBURY ROAD
0735 PM TSTM WND DMG 1 NNE NEW LONDON 35.46N 80.21W
05/22/2012 STANLY NC DEPT OF HIGHWAYS
TREE DOWN ON HERLOCKER ROAD
0738 PM TSTM WND DMG 2 NE ROCKINGHAM 34.96N 79.74W
05/22/2012 RICHMOND NC DEPT OF HIGHWAYS
4 TREES REPORTED DOWN IN THE ROBERDELL AREA OF
ROCKINGHAM
0739 PM HAIL ROCKINGHAM 34.94N 79.77W
05/22/2012 E0.75 INCH RICHMOND NC PUBLIC
PENNY SIZE HAIL
0850 PM HAIL 1 E LEWISVILLE 36.09N 80.38W
05/22/2012 E0.75 INCH FORSYTH NC PUBLIC
PENNY SIZE HAIL
0853 PM TSTM WND DMG 1 WNW WINSTON-SALEM 36.11N 80.28W
05/22/2012 FORSYTH NC PUBLIC
TREE DOWN ON BUENA VISTA ROAD
0853 PM TSTM WND DMG 1 NW WINSTON-SALEM 36.11N 80.28W
05/22/2012 FORSYTH NC PUBLIC
TREE DOWN ON ROBINHOOD ROAD
0855 PM TSTM WND DMG 5 W ULAH 35.63N 79.92W
05/22/2012 RANDOLPH NC 911 CALL CENTER
NUMEROUS TREES DOWN IN THE SOUTHWEST PART OF THE COUNTY
0956 PM FLASH FLOOD 3 NNW ALBEMARLE 35.40N 80.21W
05/22/2012 STANLY NC 911 CALL CENTER
FLOODING ON LOWDER ROAD OFF OF HIGHWAY 52 IN THE
NORTHERN PART OF THE COUNTY
0410 AM HEAVY RAIN OXFORD 36.31N 78.59W
05/23/2012 M1.25 INCH GRANVILLE NC TRAINED SPOTTER
1.25 INCHES OF RAIN BETWEEN 340 AM AND 405 AM.
&&
EVENT NUMBER RAH1200253 RAH1200254 RAH1200255 RAH1200264 RAH1200260
RAH1200256 RAH1200257 RAH1200262 RAH1200258 RAH1200259 RAH1200261
RAH1200265 RAH1200269 RAH1200263 RAH1200266 RAH1200268 RAH1200267
RAH1200271 RAH1200270 RAH1200277 RAH1200278 RAH1200279 RAH1200272
RAH1200273 RAH1200280 RAH1200281 RAH1200274 RAH1200275 RAH1200276
BLAESSpecial weather statement, May 23, 1:31 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
131 PM EDT WED MAY 23 2012
NCZ089-231830-
SAMPSON-
131 PM EDT WED MAY 23 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 230
PM EDT...
AT 131 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SALEMBURG...OR ABOUT 7 MILES WEST OF CLINTON...MOVING NORTHEAST AT 5
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RURAL CENTRAL SAMPSON
COUNTY.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 348.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3499 7865 3509 7867 3514 7863 3517 7863
3520 7865 3520 7863 3530 7858 3531 7855
3526 7847 3526 7841 3529 7831 3522 7824
3520 7816 3517 7816 3493 7837
TIME...MOT...LOC 1731Z 209DEG 5KT 3503 7844
ELLISLocal storm report, May 23, 2:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 5 WSW NEWTON GROVE 35.21N 78.44W
05/23/2012 E0.75 INCH SAMPSON NC PUBLIC
DIME SIZE HAIL
&&
EVENT NUMBER RAH1200282
SECThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:16 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 89 min |
| May 22, 8:20 PM EDT | Special Weather Statement | RAH | Randolph | 55 min |
| May 22, 8:42 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 33 min |
| May 22, 8:45 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 45 min |
| May 22, 8:48 PM EDT | Special Weather Statement | RAH | Anson | 57 min |
| May 22, 9:18 PM EDT | Areal Flood Advisory | RAH | Forsyth | 2 hr |
| May 22, 9:37 PM EDT | Special Weather Statement | RAH | Forsyth, Guilford | 68 min |
| May 22, 9:45 PM EDT | Flash Flood Warning | RAH | Forsyth | 3 hr |
| May 22, 10:24 PM EDT | Special Weather Statement | RAH | Anson | 66 min |
| May 22, 10:46 PM EDT | Special Weather Statement | RAH | Alamance | 59 min |
| May 22, 11:07 PM EDT | Special Weather Statement | RAH | Stanly | 53 min |
| May 22, 11:34 PM EDT | Special Weather Statement | RAH | Randolph | 41 min |
| May 22, 11:37 PM EDT | Special Weather Statement | RAH | Scotland | 53 min |
| May 23, 12:16 AM EDT | Areal Flood Advisory | RAH | Montgomery, Moore, Randolph | 59 min |
| May 23, 12:23 AM EDT | Special Weather Statement | RAH | Moore | 67 min |
| May 23, 1:10 AM EDT | Special Weather Statement | RAH | Lee | 65 min |
| May 23, 2:08 AM EDT | Special Weather Statement | RAH | Durham, Orange | 52 min |
| May 23, 3:00 AM EDT | Special Weather Statement | RAH | Durham, Granville, Orange, Person | 60 min |
| May 23, 1:31 PM EDT | Special Weather Statement | RAH | Sampson | 59 min |
| May 23, 2:00 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 45 min |
| May 23, 2:44 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 46 min |
| May 23, 3:29 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 46 min |
| May 23, 3:32 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 43 min |
| May 23, 3:57 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 63 min |
| May 23, 4:07 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 38 min |
| May 23, 4:21 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Wake | 54 min |
| May 23, 4:44 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Granville, Wake | 41 min |
| May 23, 5:23 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Vance, Wake | 38 min |
| May 23, 5:40 PM EDT | Special Weather Statement | RAH | Cumberland | 65 min |
| May 23, 5:44 PM EDT | Special Weather Statement | RAH | Chatham | 61 min |
| May 23, 5:51 PM EDT | Special Weather Statement | RAH | Halifax | 54 min |
| May 23, 5:53 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 67 min |
| May 23, 6:03 PM EDT | Special Weather Statement | RAH | Vance | 57 min |
| May 23, 6:41 PM EDT | Special Weather Statement | RAH | Orange | 64 min |
| May 23, 6:54 PM EDT | Special Weather Statement | RAH | Edgecombe | 51 min |
| May 23, 6:59 PM EDT | Special Weather Statement | RAH | Halifax | 61 min |
| May 23, 7:37 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 31 min |
| May 23, 7:40 PM EDT | Special Weather Statement | RAH | Edgecombe | 65 min |
| May 23, 7:54 PM EDT | Special Weather Statement | RAH | Wayne | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.